Friday, March 30, 2007

Medical Developments this Week

Where to begin? It's been quite a week in the medical department, and I haven't posted because I wanted to have something more concrete to say.

It started Tuesday, when Patty called Dr J, the oncologist's, office to see about my latest CA 19-9 numbers; they always take a few days more than the other bloodwork. So, here's the bad news; my numbers had tripled! From around 768 on March 6, my numbers had climbed to 2,099. Ouch! So, we were worried, and the doctor was concerned about getting a fuller picture. He and I hadn't met face to face since February, and he wanted me to come into the office this week. I made an appointment for this morning, and his nurse, Sue, also let us know that they would cancel the port appointment until we had a plan for moving ahead.

We met with Dr J this morning, and I told him I'd done okay since the infusion last week. My biggest complaints are still lack of appetite, nausea, fatigue, and this week, constipation. The implant - spot - in my side has been sore, and feels bigger and harder, which is really, really worrisome. If that tumor is growing, what's happening inside? As we talked about my side effects, and our vacation, Dr. J commented that I'm very positive about everything . . . He also said that he's concerned that the current chemo regimen is not working. (I share that concern.)

He presented us with a few options. The first was to try a pill that's a biologic agent, called sorafanib. Some folks get good results, but it can take a few weeks to kick in. The second was to shift chemo drugs to a combination of gemcitabine (Gemzar) and cisplatin. They are both delivered by infusion, so no pills. There have been more studies of these two drugs with
gallbladder cancer, and some folks have had good response to them. The third option was a less aggressive chemo drug, taxotere.

Because I've been concerned about the tumor growing, I wanted to go for the most aggressive treatment, which is the two-drug chemo combination. So, we're going to do an infusion next Wednesday (both drugs), and then again the following week (just cisplatin), then a week off. Somewhere in there, I'll have the port put in, since the Gemzar is difficult for veins to tolerate. I just have to wait to get a new appointment. Have I mentioned that I am powerfully tired of doctor and hospital visits?

My head is spinning a bit tonight with the intensity and all of the changes in plan over the last few days, but the new treatment feels right. I don't want to give either of the tumors any more time to grow than they've already had! Thanks for your continued prayers, good wishes, and, from some of you close by, soup deliveries! It means so much to feel that ongoing support and love as we continue this cancer ride.

9 comments:

Cathy said...

Hi Lynne -

I'm sorry to hear about the new C-19-9 numbers, but glad you have a new plan. Grace and peace -
Cathy

Nancy said...

Dear Lynne, Thanks for your beautiful writings. I feel uplifted by your courage to live fully even with this illness looming. I guess that's just who you are. I remember your story at Spring Hill about realizing that you were dancing in the same spot you had earlier cried on. Blessings on you and Patti and your beautiful kids.
Nancy (Williams)

Anonymous said...

Lynne,
I feel your frustration...and share it. Sneaking up on that cancer with a new bomb is a great idea and wonderful war tactic!
They say that even our muscles get "used" to the same excercizes....our hair..."used" to the same products....why not figure cancer cells also can get "used to a drug?....Time to confuse the baloolahs out of those cells!
I agree that the stronger the cocktail the better....always been my motto!
You have my unfailing support and prayers, my friend and some intense visualization of a powerful bright light surrounding you!!
Cori

Anonymous said...

Hi Lynne,
I, too, am so sorry to hear about the markers rising so much. The new plan sounds like a good one. I agree with Cori that maybe this "surprise " switch of agents will be a big blow to those cells. Many prayers for you, dear one.

Sondra

Carrie said...

{{Lynne}}
I'm sorry too about this news. But knowing they're trying something else is excellent. Cisplatin is mega powerful. Mom gets that one every third week. Ask your doctors about Dexamethasone. It helps appetite and also apparently helps the chemo work better. It does cause sweating but if it helps you eat, that's crucial.

I'm still sending positive and healing thoughts your way everyday and will continue to do so. I think this is a good thing, that they checked and got some results, so they can make a change in your treatment. It's a lot to endure I know. You're going through a lot but the fact that you are able to blog and share it all is tremendous.

Anonymous said...

Hi Lynne,
I am sorry too about the increased markers, but I love your willingness to switch gears and try something else. I am cheering for you, and the prayers continue every day!
Love,
Mary (M)

Sandy said...

The CA 19-9 numbers are only a piece of the puzzle…Keep that positive attitude, and together with the new chemo drugs - those cancer cells are in trouble! Healing energy, light and love surround you and your family. Sandy

Chris Thurston said...

Hi Lynne,
I try to check in every few weeks and recently have been checking more frequently. I have always loved the depth of your heart and soul. I am so sorry you're going through this miserable experience, but I am also amazed at the extraordinary way you are doing it.
My prayers have been with you and continue so.

Love
Chris

OK, now I have to figure out how to post this thing!

Tia said...

Aloha Lynne,
I was so sorry to learn of the increase in markers numbers. I wish they just weren't a reliable indicator for you. Is there a chance of that?
My experience with Gemcidabine wasn't at all bad (via port, as you know). Is Cisplatin pretty similar to Oxaliplatin? I know all the "platins" are related. My combination of Gemzar and Oxali leads my Hawaii oncologist to say he thinks my tumor is going or gone (it's really hard to find it behind the neck ligaments). I just had my PET and have CT scans this afternoon and tomorrow here at M.D. Anderson. Wednesday is the big day when I learn whether the chemo did its magic. So, as you well know, now is Nail Biting Time.
I pray for you every day, Lynne, and I know it's reciprocated. God bless you.
Tia